Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2016, 3:12 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2016, 3:12 PM CDT (20:12 UTC)
- Expired
- May 10, 2016, 3:31 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 182 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WUUS53 KFSD 102012
SVRFSD
SDC023-053-102045-
/O.NEW.KFSD.SV.W.0008.160510T2012Z-160510T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT TUE MAY 10 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 345 PM CDT
* AT 311 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BONESTEEL...OR 22 MILES WEST OF LAKE ANDES...MOVING NORTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PLATTE AND GEDDES AROUND 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4306 9899 4320 9914 4343 9885 4321 9862
TIME...MOT...LOC 2011Z 232DEG 16KT 4319 9897
HAIL...1.00IN
WIND...60MPH
$$
BT2 follow-up statements
088
WWUS53 KFSD 102022
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT TUE MAY 10 2016
SDC023-053-102045-
/O.CON.KFSD.SV.W.0008.000000T0000Z-160510T2045Z/
GREGORY SD-CHARLES MIX SD-
322 PM CDT TUE MAY 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL GREGORY AND NORTH CENTRAL CHARLES MIX COUNTIES...
AT 322 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BONESTEEL...OR 20 MILES WEST OF LAKE ANDES...MOVING NORTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
GEDDES AROUND 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4306 9899 4320 9914 4343 9885 4321 9862
TIME...MOT...LOC 2022Z 243DEG 16KT 4321 9893
HAIL...1.00IN
WIND...60MPH
$$
BT093
WWUS53 KFSD 102031
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE MAY 10 2016
SDC023-053-102041-
/O.CAN.KFSD.SV.W.0008.000000T0000Z-160510T2045Z/
GREGORY SD-CHARLES MIX SD-
331 PM CDT TUE MAY 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREGORY AND
NORTH CENTRAL CHARLES MIX COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4306 9899 4320 9914 4343 9885 4321 9862
TIME...MOT...LOC 2029Z 232DEG 16KT 4324 9889
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:07 PM CDT, 5 minutes earlier.
Area forecast discussion, May 10, 3:07 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT TUE MAY 10 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 306 PM CDT TUE MAY 10 2016 THE MAIN CONCERNS FOR THE NEXT 24 HOURS WILL BE THE POTENTIAL FOR ISOLATED SEVERE STORMS LATE THIS AFTERNOON AND EVENING THEN THE POTENTIAL FOR HEAVIER RAIN LATE TONIGHT INTO TOMORROW. FOR THIS AFTERNOON AN UPPER LEVEL LOW OVER NORTHERN PARTS OF THE WESTERN HIGH PLAINS WILL SPREAD SOME SLIGHTLY COOLER AIR ALOFT INTO CENTRAL SOUTH DAKOTA. THIS ALONG WITH DECENT DIURNAL HEATING AND INCREASING EFFECTS OF THE INCOMING JET MAX WILL ALLOW THUNDERSTORMS TO DEVELOP ALONG AND WEST OF THE JAMES RIVER VALLEY BY ABOUT 2 PM. WITH CAPE VALUES AROUND 1000 TO 1500 J/KG AND DEEP LAYER BULK SHEAR VALUES ABOUT 25 TO 30 KNOTS SEVERE WEATHER NOT TOO LIKELY. NOT OUT OF THE QUESTION TO GET ONE OR TWO SEVERE STORMS BUT COVERAGE OF SEVERE THUNDERSTORMS SHOULD REMAIN FAIRLY LOW. AFTER MIDNIGHT A PIECE OF ENERGY ROUNDS THE BASE OF THE TROUGH AND WILL MOVE INTO THE AREA OVERNIGHT. AT THIS TIME THE UPPER LEVEL FLOW BECOMES A BIT PARALLEL TO THE LOW LEVEL BOUNDARY WHICH MIGHT SUPPORT SOME HEAVIER RAINFALL. SINCE NORTHWEST IOWA HAD A FEW LOCATIONS WITH 2 TO 4 INCHES OF RAINFALL LAST NIGHT WILL NEED TO KEEP A CLOSE EYE ON FLOODING POTENTIAL. AT THIS TIME NOT SURE THE MOISTURE AND INSTABILITY ARE QUITE THERE FOR ANOTHER 2 OR 3 INCHES OF RAIN SO WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS TIME. DO HOWEVER BELIEVE THAT THERE IS A DECENT CHANCE FOR 1 TO 2 INCHES OVER FAR SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA SO AGAIN...WILL NEED TO KEEP AN EYE ON PARAMETERS. THREE HOUR FLASH FLOOD GUIDANCE AT ABOUT 1.5 INCHES WHILE SIX HOUR IS A LITTLE OVER 2 INCHES. MOST OF THE RAINFALL WILL BE EAST OF INTERSTATE 29 BY NOON AND MOSTLY OUT OF THE AREA BY LATE AFTERNOON. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 306 PM CDT TUE MAY 10 2016 NORTHWEST WINDS WILL INCREASE WEDNESDAY EVENING BEHIND TROUGH MOVING THROUGH THE AREA...BUT WILL BE FIGHTING DIURNAL DECOUPLING. MAY HAVE SOME SHOWERS EARLY IN THE EAST...BUT THEREAFTER EXPECT CLEARING CONDITIONS. IF SURFACE INVERSION IS ABLE TO SET UP...MAY SEE SOME PATCHY AREAS OF FOG TRY TO DEVELOP OVERNIGHT. ON THURSDAY SHOULD SEE STRONG MIXING WITH NORTHWEST FLOW THROUGHOUT THE DEPTH OF THE TROPOSPHERE. HAVE RAISED HIGHS SLIGHTLY WITH MOSTLY CLEAR SKIES EXPECTED. TRANSIENT WAVE IS EXPECTED TO IMPACT THE AREA FRIDAY MORNING AS IT WORKS THROUGH THE AREA. HAVE RAISED POPS WITH THIS FEATURE...ESPECIALLY DURING THE MORNING HOURS ON FRIDAY. WITH FAIR AMOUNT OF CLOUDS AROUND AND 850 HPA TEMPS FALLING TO NEAR ZERO....WILL BE A STRUGGLE FOR TEMPERATURES TO CLIMB INTO THE MID 50S. A COOL PATTERN WILL CONTINUE IN A WEST NORTHWESTERLY UPPER FLOW THROUGH THE WEEKEND. LIGHT WINDS AND NIGHTTIME COOLING MAY BRING A FROST THREAT LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING. HIGH TEMPERATURES WILL BE IN THE 50S INTO THE 60S. WITH NO DISTINCT WAVES PASSING DURING THE WEEKEND...EXPECT AT THIS TIME FOR PRECIPITATION TO STAY OUT. THE COOL PATTERN WILL MODIFY ONLY A LITTLE MONDAY AND TUESDAY AS WEAK CENTRAL PLAINS RIDGING BATTLES THE WEST NORTHWESTERLY FLOW. A WEAK WAVE FOLLOWING THE RIDGING MAY BRING A FEW LIGHT SHOWERS BUT NOTHING SEVERE OR HEAVY IS FORESEEN. HIGH TEMPERATURES SHOULD BE IN THE 60S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 634 AM CDT TUE MAY 10 2016 MVFR AND IFR CEILINGS AND VISIBILITY HAVE DEVELOPED ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA...WITH MORE PATCHY LOW CEILINGS ACROSS SOUTHEAST SD. EXPECT THE CONDITIONS TO STEADILY IMPROVE THIS MORNING...PERHAPS LINGERING INTO THE EARLY AFTERNOON IN SOUTHWEST MINNESOTA. A FRONT WILL BEGIN WORKING INTO SOUTHEAST SD THIS AFTERNOON AND EVENING...WITH SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. A FEW STRONGER STORMS COULD DROP VISIBILITIES INTO THE MVFR OR BRIEF IFR CATEGORY UNDER THE STORMS. EXPECT LIGHTNING AND LOCALLY GUSTY WINDS AS WELL AS SMALL HAIL THROUGH AROUND MID EVENING. STORMS SHIFT EAST INTO IOWA AND MINNESOTA LATE EVENING/OVERNIGHT WITH CEILINGS LIKELY EXPECTED TO LOWER AGAIN TO MVFR/IFR OVERNIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...BT AVIATION...
Hazardous weather outlook, May 10, 4:35 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 435 AM CDT TUE MAY 10 2016 IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050- 052>071-110945- LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON- DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 435 AM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND PUSH EASTWARD TONIGHT. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL...WITH ISOLATED STORMS PRODUCING WINDS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-110945- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- 435 AM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS EVENING AND CONTINUE OVERNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH HEAVY RAIN COULD PRODUCE BRIEF FLASH FLOODING IN AREAS WHICH ARE EXPERIENCING ALREADY SATURATED GROUND FROM RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.